Dose escalation of irinotecan in a patient taking rifampicin. (#298)
Patients co-medicating with enzyme inducers and inhibitors presents a number of challenges to the clinician. Due to the hard-to-quantify nature of most interaction reports, modifying the standard doses of a protocol runs the risk of unnecessarily decreasing the patient’s overall exposure with potential for reduced response rates, or increasing the exposure and risking significant toxicity. There is a paucity of data in the literature in increasing chemotherapy doses in patients on enzyme-inducing agents hence dosing changes need to be considered on an individual basis.
The case we present is of a 24yo male with metastatic Ewing’s sarcoma on palliative chemotherapy with irinotecan (20mg/m2 D1-5) and temozolomide (100mg/m2 D1-5), who was concurrently taking rifampicin and fusidic acid for an MRSA osteomyelitis. Rifampicin increases metabolism of irinotecan via a number of mechanisms, including induction of CYP2B6, 2C8, 2C9, 2C19, 2D6, 3A4, 3A5 and 3A7, as well as induction of non-CYP enzymes including the UGT1A family.
In the first three cycles of chemotherapy, the patient experienced few side effects; notably, no significant diarrhoea or neutropenia was observed. With the aim of maximising therapeutic effect, it was decided to start dose escalation of irinotecan by 10% which was done without incident. A further increase was planned for the fifth cycle however the patient’s disease progressed significantly and the patient passed away soon after.
This case highlights the paucity of data surrounding dose escalations which may need to be considered when patients are taking enzyme-inducing medications in combination with chemotherapy. This is especially important in chemosensitive diseases such as Ewing’s sarcoma with limited chemotherapeutic options. In the literature there is only one case report involving this combination; however, the rifampicin was ceased 2 days prior to irinotecan therapy, which presents other pharmacokinetic problems.
- Yonemori K et al Int J Clin Oncol. 2004 Jun;9(3):206-9.